Ipilimumab has been shown to improve overall survival in patients with advanced melanoma. Ipilimumab acts through immune-modulation, and is recognized to cause potentially severe immune-related adverse events (irAEs) including dermatitis, colitis, thyroiditis, hypophysitis, and hepatitis. The acceptance of ipilimumab as a treatment for metastatic melanoma means patients will continue to be treated with this agent and gastroenterologists will be increasingly called upon to assist in managing severe autoimmune-related hepatitis and colitis. To date, the recommendations for managing irAEs secondary to ipilimumab have been steroids at a moderate dose of prednisolone (1 mg/kg) as well as immunosuppressive agents such as mycophenolate mofetil (MMF) for steroid-refractory hepatitis and infliximab in the management of corticosteroid-refractory colitis. However, the dosing and the duration of immunosuppressive therapy have not been systematically studied in the setting of treating ipilimumab-induced irAEs. Therefore, additional immune-modifying agents and/or a change in dosing may be required to manage severe irAEs unresponsive to existing treatment recommendations. We describe a treatment paradigm illustrated by a series of five patients who experienced irAEs. In three cases of metastatic melanoma, ipilimumab-induced hepatitis was successfully treated with high-dose parenteral pulsed methylprednisolone. In two other melanoma patients with ipilimumab-induced colitis, one patient had satisfactory resolution of his colitis with high-dose corticosteroid therapy alone and the other patient required infliximab infusion. We have reviewed the current literature and management algorithms for ipilimumab-induced irAEs. Treatment options and the rationale for their use are discussed, including the use of pulsed high-dose steroids, MMF, azathioprine and calcineurin inhibitors.